SAN DIEGO (BP) – When pastor Dale Huntington took his family and a group of GenSend interns out for ice cream, he wasn’t expecting to perform CPR on a man who was likely experiencing a drug-overdose.
What began as a traumatic situation later became an opportunity to minister to his community.
While the group was getting ice cream, they noticed a man being dragged out of the market area where they were and being placed on the sidewalk. People were slapping the man in an attempt to wake him as he started to lose consciousness.
Huntington, lead pastor at City Life Church in southeast San Diego, said it was clear the man was most likely a drug overdose.
“I started yelling asking if anyone had any Narcan,” Huntington told Baptist Press. “I normally keep it with me, but I didn’t expect to need it at the ice cream shop.”
Narcan or Naloxone is a nasal spray that reverses the immediate effects of fentanyl, a synthetic opioid 50 times more powerful than heroin and 100 times more powerful than morphine. Fentanyl overdoses have become commonplace around the country, particularly over the last couple years.
“I called 911 and they asked me to check on his breathing. When he wasn’t breathing, they asked me to initiate CPR compressions,” Huntington said. “I think I just didn’t want to do it, but I didn’t know who else was going to. It took several minutes before the EMTs came. We watched him die in front of us, and then watched him start breathing again, even if it was faint.”
Once the EMTs took over the situation and took the man away, Huntington said the group went home and “processed and prayed” together.
In a July post on X (formerly known as Twitter), Huntington said he was still processing the event much later.
“I’m still shaking. My body hurts too,” he posted. “I want to cry. I hope he makes it.